The purpose of this paper was to determine the cardiac status in children 15 years or more after adriamycin therapy for a solid tumour. Of the 447 pts, 229 pts were fully studied and 218 were not. The following cardiac evaluations were proposed to all the 447 consecutive patients (pts): (1) cardiac Doppler US by one of two expert cardiologists; (2) cardiac rhythm and conduction abnormalities including 24-hour holter ECG; (3) (131)l-mlBG myocardial scintigraphy; (4) serum brain natriuretic peptide levels at rest; (5) an exercise test with VO(2) max measurement. The radiation doses delivered to 6 points in the heart were estimated for all patients who had received radiotherapy. Congestive heart failure was diagnosed in 24 of 229 (10%) evaluated pts, with a median interval of 15 years (0.3-24 years) from the first symptom after adriamycin treatment. Among the 205 remaining pts, 13 asymptomatic pts (6%) had severe (n=4) (FS<20%) or marked (n=9) (20< or =FS<25%) systolic dysfunction. In the 192 others, the median meridional end-systolic wall stress was 91 (53-135) and it exceeded 100 g cm(-2) in 52 pts. Using a Cox model, only the cumulative dose of adriamycin and the average radiation dose to the heart, were identified as risk factors for a pathological cardiac status. In conclusion, the risk of cardiac failure or severe abnormalities increases with adriamycin treatment, radiotherapy and time since treatment, even after a follow-up of 15 years or more. In our series, after an average follow-up of 18 years, 39% of the children had a severe cardiac dysfunction or major ventricular overload conditions. The risk increases with the dose of adriamycin and radiation received to the heart, without evidence for threshold.